Universality of the Break-up Profile for the KdV Equation in the Small Dispersion Limit Using the Riemann-Hilbert Approach

Tom Claeys, Tamara Grava

Research output: Contribution to journalArticle (Academic Journal)

36 Citations (Scopus)

Abstract

We obtain an asymptotic expansion for the solution of the Cauchy problem for the Korteweg-de Vries (KdV) equation
u t +6uu x +ϵ 2 u xxx =0,u(x,t=0,ϵ)=u 0 (x),
for ϵ small, near the point of gradient catastrophe (xc, tc) for the solution of the dispersionless equation ut + 6uux = 0. The sub-leading term in this expansion is described by the smooth solution of a fourth order ODE, which is a higher order analogue to the Painlevé I equation. This is in accordance with a conjecture of Dubrovin, suggesting that this is a universal phenomenon for any Hamiltonian perturbation of a hyperbolic equation. Using the Deift/Zhou steepest descent method applied on the Riemann-Hilbert problem for the KdV equation, we are able to prove the asymptotic expansion rigorously in a double scaling limit.
Original languageEnglish
Pages (from-to)979-1009
Number of pages31
JournalCommunications in Mathematical Physics
Volume286
Issue number3
DOIs
Publication statusPublished - Mar 2009

Fingerprint Dive into the research topics of 'Universality of the Break-up Profile for the KdV Equation in the Small Dispersion Limit Using the Riemann-Hilbert Approach'. Together they form a unique fingerprint.

  • Cite this